Review article: low-dose aspirin, non-steroidal anti-inflammatory drugs and cyclo-oxygenase inhibitors – balancing risks and benefits

Authors

  • F. K.-L. CHAN

    1. Division of Gastroenterology and Hepatology, Department of Medicine and Therapeutics, The Chinese University of Hong Kong, Hong Kong, China
    Search for more papers by this author

Prof. F. K.-L. Chan, Division of Gastroenterology and Hepatology, Department of Medicine and Therapeutics, The Chinese University of Hong Kong, Prince of Wales Hospital, 30–32 Ngan Shing Street, Shatin, Hong Kong, China.
E-mail: fklchan@cuhk.edu.hk

Summary

In recent years, there has been a rapid increase in the number of patients using aspirin for the prevention of cardiovascular events and also other non-steroidal anti-inflammatory drugs, including cyclo-oxygenase-2 inhibitors, for the treatment of arthritis. However, aspirin and non-steroidal anti-inflammatory drugs are associated with an increase in gastrointestinal risk. Recent studies have shown that cyclo-oxygenase-2 inhibitors, and possibly non-selective non-steroidal anti-inflammatory drugs, increase the cardiovascular risk.

In patients taking aspirin, the ‘gold standard’ therapy to reduce gastrointestinal risk is concomitant therapy with a gastroprotective agent, such as a proton-pump inhibitor. Other gastroprotective agents, such as misoprostol, while equally effective may be associated with a higher proportion of adverse events. Helicobacter pylori infection has been shown to increase the risk of upper gastrointestinal bleeding associated with low-dose aspirin. Emerging data suggest that the eradication of H. pylori reduces the gastrointestinal risk of high-risk aspirin users. Other antiplatelet agents such as clopidogrel that were thought to be non-ulcerogenic have been widely used as alternatives to aspirin. However, recent studies have shown that clopidogrel induces an unacceptably high rate of ulcer bleeding in high-risk patients.

When prescribing non-steroidal anti-inflammatory drugs therapy, treatment needs to be individualized according to the patients’ gastrointestinal and cardiovascular risk factors.

Ancillary